Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2003, 5:22 PM MDT for Clear Creek County, Gilpin County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2003, 5:22 PM MDT (23:22 UTC)
- Expired
- May 27, 2003, 6:20 PM MDT
- In force
- 58 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Clear Creek County, CO, Gilpin County, CO
The radar
The Denver radar (KFTG), 87 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 272322 SVRBOU COC019-047-280015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 520 PM MDT TUE MAY 27 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO CENTRAL GILPIN COUNTY IN CENTRAL COLORADO * UNTIL 620 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BLACK HAWK...OR ABOUT 29 MILES WEST OF DENVER...MOVING SOUTH AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN SPRINGS...BLACK HAWK...BLUE VALLEY...BROOKVALE...CENTRAL CITY... DUMONT...ECHO LAKE...IDAHO SPRINGS AND ROLLINSVILLE. HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINFALL FROM THIS SEVERE STORM MAY ALSO CAUSE FLOODING OF LOW LYING AREAS SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE... THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3958 10569 3958 10541 3993 10543 3993 10558 BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:49 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 27, 2:49 PM MDT, 2 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 AM MDT TUE MAY 27 2003 SHORT TERM DISCUSSION: SATELLITE PICTURES ARE INDICATING VERY LITTLE CONVECTIVE CLOUDINESS OVER THE FORECAST AREA AT THIS TIME. A BIT OF FRONT HAS PUSHED SOUTHWARD ACROSS THE FRONT RANGE PLAINS EARLIER TODAY. THE RADAR IS SHOWING A PRETTY DECENT BOUNDARY ACROSS ELBERT...EASTERN ARAPAHOE...EASTERN ADAMS...AND WESTERN WASHINGTON COUNTIES. A DENVER CYCLONE SEEMS TO BE PROGRESS RIGHT NOW. PROFILERS ARE SHOWING 20 TO 40 KNOT NORTHWEST-NORTHERLY FLOW ALOFT. MOST AREAS HAVE SURFACE DEW POINTS IN THE UPPER 40S TO MID 50S CURRENTLY. LOOKING OUT THE WINDOW...THERE APPEARS TO BE SOME MID LEVEL STABLE LAYER OVER US. WILL USE THE BOUNDARY AS THE DEMARCATION LINE OF 30 PERCENT POPS TO ITS SOUTH...10 PERCENT POPS TO ITS NORTH. ON WEDNESDAY...GRIDS SHOW A DECENT THETA-E AXIS OVER THE CENTER OF COLORADO...WITH DECENT CAPE OVER THE FRONT RANGE FOOTHILLS AND IMMEDIATE PLAINS. IN THE LOWER LEVELS...GRIDS SHOW DECENT SOUTHEASTERLY FLOW INTO THE FOOTHILLS. PROBABLY ANOTHER DENVER CYCLONE WILL FORM. CROSS SECTIONS SHOW GREAT POTENTIAL INSTABILITY...BUT AGAIN THERE IS A MID LEVEL STABLE LAYER PROGGED. TEMPERATURES AND RELATIVE HUMIDITIES SHOULD BE SIMILAR TO TODAYS. FOR POPS...WILL GO LOW WITH THE CAP EXPECTED. RJK LONG TERM DISCUSSION: STILL LOOKING HOT FOR THURSDAY AS THE WARMEST AIR IN THE RIDGE ROLLS OVER US. ENHANCED DRAINAGE WINDS WED AND THU NIGHTS WILL KEEP TEMPERATURES WARM OVERNIGHT AS WELL. PREVIOUS FORECASTS ARE IN LINE WITH GUIDANCE...THOUGH GFS GUIDANCE OF 95 FOR DENVER SEEMS A BIT MUCH. THINGS ARE MESSIER AFTER THAT. ALL THE MODELS ARE FASTER WITH THE SHORTWAVE GOING ACROSS SOUTHERN CANADA... NOW DRAGGING THE TAIL OF THIS ACROSS US THU NIGHT INSTEAD OF LATE FRI. THIS MEANS WE WILL LIKELY BE STABILIZED FRI WITHOUT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE OR LIFT. IT DOES POSE THE THREAT OF SOMETHING LATE THU IF THE FORCING ARRIVES AT PEAK HEATING...WE WILL HAVE TO WATCH THAT. FOR THE WEEKEND AND BEYOND...THE FASTER SHORTWAVE MENTIONED ABOVE COMBINED WITH A TREND TOWARD DEEPENING THE UPSTREAM WAVE COMING ONTO THE COAST MAKES FOR STRONGER RIDGING AGAIN SAT AND SUN. THIS NEXT WAVE WILL GO TO OUR NORTH EARLY NEXT WEEK...BUT NO CONSENSUS YET ON THE IMPACT OR TIMING. I WILL KEEP THE PREVIOUS BROADBRUSH...BUT MOST LIKELY DETAILS ARE WARMER AND DRY FOR THE WEEKEND. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, May 27, 11:08 AM MDT, 6 hours 14 minutes before
COZ030>051-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT TUE MAY 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN AFTER 1 PM. OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE URBAN CORRIDOR INTO THE NORTHEAST PLAINS. A FEW STORMS COULD PRODUCE LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER THE NORTHEAST PLAINS. A WEAK FRONT WILL PUSH SOUTHWARD ACROSS THE PLAINS OF THE FORECAST AREA BY EARLY AFTERNOON. THE NEW AIRMASS WILL BE A BIT DRIER...HOWEVER THE LOW LEVEL NORTHEASTERLY FLOW COULD AID IN STORM DEVELOPMENT. DISCUSSION FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED ON WEDNESDAY AND THURSDAY AS AN UPPER LEVEL RIDGE WILL BUILD INTO COLORADO. THE RIDGE IS EXPECTED TO WEAKEN OVER THE WEEKEND WITH A COLD FRONT PASSING LATE FRIDAY. THIS WILL ALLOW A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KOOPMEINERS/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:18 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.